Arizona, 2013

Dust Storm and Damaging Wind in Arizona, September 6, 2013

September 6, 2013 · NWS PSR · 2 events in 2 counties and zones

Isolated thunderstorms developed across the south central deserts during the afternoon hours on September 6th and they affected portions of the greater Phoenix metropolitan area. The atmosphere was dry in the low levels, unstable, and very hot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across the south central deserts during the afternoon hours on September 6th and they affected portions of the greater Phoenix metropolitan area. The atmosphere was dry in the low levels, unstable, and very hot. Afternoon high temperatures in the central deserts reached or exceeded 110 degrees in the hottest locales. The combination of those conditions allowed the thunderstorms to generate strong and damaging winds, with peak gusts in excess of 50 mph. The strong winds were sufficient to knock down trees in central Phoenix. In addition, the gusty winds picked up significant amounts of dust and created dust storm conditions. Blowing Dust Advisories and Dust Storm Warnings were both issued for the greater Phoenix area during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 6, 2:20 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST FRI SEP 6 2013

.SYNOPSIS...
THE HOT TEMPERATURES WILL FINALLY BE ON THE DECREASE THIS WEEKEND AS
A DEVELOPING LOW PRESSURE SYSTEM TO THE SOUTHWEST ALLOWS FOR
INCREASED MONSOONAL MOISTURE THROUGH EARLY NEXT WEEK. THIS WILL ALSO
RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY...ESPECIALLY SUNDAY AND MONDAY. CLOUDY SKIES IN COMBINATION
WITH THE SHOWERS AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL
SUNDAY THROUGH NEXT TUESDAY.

&&

.DISCUSSION...
THIS AFTERNOON IS BECOMING FAIRLY ACTIVE WITH ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE REGION. MOISTURE WILL STILL BE
SOMEWHAT OF A LIMITING FACTOR FOR THE REST OF TODAY AS PWATS ACROSS
EASTERN ARIZONA REMAIN IN THE 1-1.3 INCH RANGE WITH HIGHEST PWATS OF
AROUND 1.5 INCHES FOCUSED ACROSS SOUTHEAST CALIFORNIA. THE THREAT
TODAY WILL MAINLY BE LOCALIZED GUSTY WINDS FROM DRY MICROBURSTS
ALONG WITH AREAS OF BLOWING DUST. EXPECTING THE BEST CHANCES OF
STORMS TODAY TO BE MAINLY SOUTH AND SOUTHWEST OF THE METRO PHOENIX
AREA AND ACROSS SOUTHEAST CALIFORNIA. SOME ENHANCEMENT IS LIKELY
SOUTH OF PHOENIX INTO SOUTHWEST ARIZONA DUE TO A WEAK VORTICITY MAX
SHOWN ON WATER VAPOR IMAGERY NEAR TUCSON MOVING TO THE WEST. THE
HEAT IS ALSO STILL A FACTOR TODAY AS MANY LOWER DESERT LOCATIONS
HAVE ALREADY SURPASSED 106 WITH SKY HARBOR AIRPORT IN PHOENIX
HITTING 110 LAST HOUR. HOWEVER...EXPECTING TODAY TO BE THE LAST DAY
OF WELL ABOVE NORMAL TEMPERATURES AS INCREASING MONSOONAL MOISTURE
THIS WEEKEND COOLS THINGS DOWN.

THIS WEEKEND WILL SEE A SHIFT IN THE WEATHER PATTERN AS A MORE
SOUTHERLY MOIST FLOW SETS UP WITH WHAT SHOULD BE SOME REMNANTS OF
TROPICAL STORM LORENA MAKING ITS WAY UP THE GULF OF CALIFORNIA THIS
WEEKEND AND LIKELY INTO ARIZONA ON MONDAY. FORECAST PWATS OF 1.5-2.0
INCHES ARE EXPECTED ACROSS THE REGION FROM SUNDAY THROUGH TUESDAY.
MODELS ARE IN GOOD AGREEMENT THAT A DIVING PACIFIC JET STREAK OFF
THE CALIFORNIA COAST TONIGHT INTO SATURDAY WILL LEAD TO A DEEPENING
TROUGH OFF OF THE SOUTHWEST UNITED STATES. THIS TROUGH IS FORECAST
TO DEEPEN AND VIRTUALLY REMAIN STATIONARY FROM SUNDAY THROUGH
WEDNESDAY. FAIRLY PERSISTENT BROAD UPPER DIVERGENCE IS LIKELY ACROSS
OUR ENTIRE CWA FROM SUNDAY INTO TUESDAY AS A WEAK 30-40 KNOT UPPER
JET SITS ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...ALONG
WITH MODELS SHOWING DIFFLUENCE ALOFT IN THE WIND FIELDS.

THE FORECAST SHOWS A RAMP UP OF POPS THIS WEEKEND WITH AREAWIDE
CHANCE TO LIKELY POPS SUNDAY THROUGH TUESDAY WITH HIGHEST CHANCES ON
MONDAY. THERE IS STILL A DECENT AMOUNT OF UNCERTAINTY WITH THIS
UPCOMING STORM SYSTEM AS FAR AS TIMING AND PIN-POINTING FOCUSED
AREAS OF THE HEAVIEST RAINFALL. HOWEVER...THE PAST SEVERAL
MODEL RUNS HAVE INDICATED THE HEAVIEST RAINFALL AMOUNTS SHOULD FALL
ACROSS OUR ARIZONA ZONES AND MOST LIKELY FOCUSING ACROSS HIGHER
TERRAIN AREAS NORTH AND EAST OF PHOENIX. CURRENT THINKING IS FOR THE
THREE DAY EVENT...WIDESPREAD QPF AMOUNTS OF 0.75-1.25 INCHES IS A
GOOD POSSIBILITY WITH LOCALLY HIGHER AMOUNTS. TEMPERATURES WILL
DEFINITELY BE ON THE DOWN TREND WITH EXPECTED LOWER DESERT HIGHS IN
THE 90S STARTING SUNDAY AND LIKELY LASTING THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...AND
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE LOWER
DESERTS THIS AFTERNOON. THE PROBABILITY OF THUNDERSTORMS DIRECTLY
AFFECTING ANY TAF SITE IS GENERALLY LOW. HOWEVER...AN OUTFLOW
BOUNDARY CONTAINING GUSTY WINDS AND BLOWING DUST WITH REDUCED VSBYS
IS POSSIBLE AGAIN FOR THE PHOENIX AREA THIS EVENING. LATEST TAFS
HINT AT THIS POSSIBILITY...THOUGH WINDS MAY BE CONSIDERABLY STRONGER
FOR A BRIEF PERIOD IF THE BOUNDARY DOES INDEED MATERIALIZE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE WILL INCREASE ACROSS THE REGION THROUGH THE PERIOD...
BRINGING GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
LOWER DESERTS...ALONG WITH INCREASED HUMIDITY LEVELS. WINDS THROUGH
MOST OF THE PERIOD WILL BE LIGHT. STRONGER AND MORE ERRATIC WINDS
ARE POSSIBLE NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
AVIATION...HIRSCH
FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 6, 5:55 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST FRI SEP 6 2013

AZZ020>028-CAZ030>033-071300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
555 AM MST FRI SEP 6 2013 /555 AM PDT FRI SEP 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. STRONG GUSTY
THUNDERSTORM OUTFLOW WINDS CAN CREATE AREAS OF BLOWING DUST AND
RAPIDLY REDUCE VISIBILITY FOR MOTORISTS...ESPECIALLY IN DUST PRONE
LOWER DESERT ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE WILL BE ON THE INCREASE THIS WEEKEND THROUGH EARLY NEXT
WEEK. SCATTERED THUNDERSTORMS WILL BE A POSSIBILITY FROM SATURDAY
THROUGH AT LEAST TUESDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 6, 1:39 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
139 PM MST FRI SEP 6 2013

AZZ021-062130-
LA PAZ AZ-
139 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 230 PM MST

AT 137 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BRENDA...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BRENDA...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3375 11420 3387 11391 3361 11378 3353 11398
TIME...MOT...LOC 2039Z 141DEG 7KT 3365 11393

WOODALL
Special weather statement, Sep 6, 3:11 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
311 PM MST FRI SEP 6 2013

AZZ022-027-062300-
MARICOPA AZ-
311 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 400 PM MST

AT 309 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF GILLESPIE DAM...MOVING WEST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MARICOPA COUNTY...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

LAT...LON 3313 11327 3338 11326 3333 11280 3315 11281
TIME...MOT...LOC 2210Z 093DEG 14KT 3324 11292

PERCHA
Special weather statement, Sep 6, 3:29 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST FRI SEP 6 2013

CAZ030-032-062315-
RIVERSIDE CA-SAN BERNARDINO CA-
329 PM PDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 415 PM PDT

AT 324 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
GROUP OF STRONG THUNDERSTORMS 6 MILES EAST OF CHIRIACO
SUMMIT...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CHIRIACO SUMMIT...
   COTTON VISITOR CENTER...
   EAGLE MOUNTAIN...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3412 11605 3408 11603 3408 11600 3404 11599
      3404 11561 3405 11560 3363 11529 3344 11544
      3370 11589 3412 11623
TIME...MOT...LOC 2229Z 122DEG 4KT 3368 11562

DEWEY
Special weather statement, Sep 6, 3:34 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
334 PM MST FRI SEP 6 2013

AZZ027-028-062315-
PINAL AZ-MARICOPA AZ-
334 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME SOUTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 328 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF KAKA...MOVING SOUTHWEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   KAKA...
   TABLE TOP RECREATION WILDERNESS AREA...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

LAT...LON 3251 11304 3272 11283 3284 11232 3268 11219
      3250 11221
TIME...MOT...LOC 2234Z 059DEG 16KT 3266 11233

DEWEY
Special weather statement, Sep 6, 3:57 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
357 PM MST FRI SEP 6 2013

AZZ023-024-028-062345-
PINAL AZ-MARICOPA AZ-
357 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 351 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GRANITE REEF DAM...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SALT RIVER INDIAN COMMUNITY...
   FOUNTAIN HILLS AND  DOWNTOWN SCOTTSDALE...
   CAMELBACK MOUNTAIN...
   MCDOWELL MOUNTAIN PARK AND  PARADISE VALLEY...
   SCOTTSDALE AIRPORT AND  PIESTEWA PEAK PARK...
   SCOTTSDALE...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3354 11203 3378 11179 3346 11146 3331 11166
TIME...MOT...LOC 2257Z 141DEG 14KT 3351 11172

WATERS
Special weather statement, Sep 6, 4:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST FRI SEP 6 2013

AZZ022-027-062345-
MARICOPA AZ-
406 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 401 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF TONOPAH...MOVING WEST AT 5
MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MARICOPA COUNTY...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

LAT...LON 3327 11333 3355 11332 3350 11302 3330 11305
TIME...MOT...LOC 2306Z 094DEG 4KT 3340 11315

DEWEY

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
September 6, 4:30 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Isolated afternoon thunderstorms developed across the south central deserts on September 6th, and they affected portions of the greater Phoenix area including Scottsdale. Due to the very hot and somewhat dry conditions, the thunderstorms generated gusty outflow winds of at least 45 mph. The strong wind gusts picked up copious amounts of dirt and dust and created dust storm conditions. At 1631MST a trained weather spotter 4 miles northeast of downtown Scottsdale reported visibility down to 1/4 mile at the intersection of Indian Bend Road the the Loop 101. The dust storm led to very hazardous driving conditions during the rush hour across the greater Phoenix area. At 1600MST, a Blowing Dust Advisory was issued for the south central deserts and it was upgraded to a Dust Storm Warning at 1630MST. The warning was in effect until 1900MST.

Thunderstorm Wind, Maricopa

When
September 6, 5:40 PM MST to 6:30 PM MST
Where
Maricopa County, 2.15 mi NNW of (Phx)sky Harbor Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.460, -112.030

Isolated afternoon thunderstorms developed across portions of the greater Phoenix metropolitan area on September 6th. High temperatures reached to around 110 degrees and due to the very hot and somewhat dry nature of the atmosphere, the storms were able to generate strong and gusty outflow winds. The peak wind gusts were estimated at 60 mph or more. strong wind gusts blew down a 1 foot diameter tree on top of a carport approximately 2 miles northwest of Phoenix Sky Harbor Airport, as shown by local broadcast media footage. In addition, a member of the public reported that an 8 inch diameter Palo Verde tree was uprooted. The tree was located 2 miles northeast of the Arizona State Fairgrounds. Finally, a tweet received from the public showed a picture of a tree downed at the intersection of 24th Street and the 202. The tweet also mentioned that a number of trees were downed in the area. A Severe Thunderstorm Warning had been issued for the affected areas beginning at 1716MST and continuing until 1815MST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471425, 471427.